Colorado, 2009

Hail in Colorado, June 14, 2009

June 14, 2009 · NWS GLD · 4 events in 2 counties and zones

Thunderstorms developed over Colorado early in the evening and moved northeast into parts of western Kansas and southwest Nebraska. Hail up to one and a half inches in diameter was reported, along with locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed over Colorado early in the evening and moved northeast into parts of western Kansas and southwest Nebraska. Hail up to one and a half inches in diameter was reported, along with locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 4:11 PM MST, 40 minutes earlier.

Area forecast discussion, Jun 14, 4:11 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT SUN JUN 14 2009

.DISCUSSION...
200 PM MDT SUN JUN 14 2009

THICK STRATUS DECK IS CONTINUING TO ERODE OVER THE WESTERN PORTION
OF THE FORECAST AREA...AND EXPECT THIS TREND TO CONTINUE EAST AS THE
AFTERNOON PROGRESSES. GULF MOISTURE REMAINS IN PLACE WITH LOWER 60S
OVER THE CO/KS BORDER AND MIDDLE 60S NEAR HILL CITY WITH MORE
MOISTURE ADVECTING TO THE HIGH PLAINS. THUNDERSTORMS HAVE DEVELOPED
ACROSS THE FRONT RANGE AND ACROSS SERN COLORADO AND EXPECT
THUNDERSTORMS TO STRENGTHEN AS THE AFTERNOON PROGRESSES.

KGLD SOUNDING AND HODOGRAPHS BOTH INDICATED A STRONGLY UNSTABLE
DAY WITH SURFACE BASED CAPE VALUES REACHING NEARLY 2800 J/KG.
0-1KM SRH VALUES REACH OVER 100 M2/S2 AND 0-3KM APPROACHES OVER
250 M2/S2. THIS WILL BE SUFFICIENT FOR SUPERCELLS TO DEVELOP WITH
THE POSSIBILITY FOR LARGE HAIL...DAMAGING WINDS...AND A FEW
TORNADOES. THE GREATEST THREAT FOR TORNADOES WILL BEGIN LATE THIS
AFTERNOON THROUGH SUNSET. AFTERWORD...IT LOOKS AS ANOTHER MCS WILL
DEVELOP AS THE LLJ INCREASES. LOCALLY HEAVY RAIN WILL AGAIN BE
POSSIBLE AS IT PROPAGATES ACROSS THE FORECAST AREA. AREAS THAT HAVE
ALREADY RECEIVED LARGE RAINFALL AMOUNTS IN THE PAST FEW DAYS MAY
EXPERIENCE LOCALIZED FLOODING. IN THE WAKE OF THE MCS...ENOUGH
RESIDUAL MOISTURE WILL BE IN PLACE FOR PATCHY FOG TO DEVELOP THROUGH
MID MORNING MONDAY.

MONDAY LOOKS TO BE ANOTHER REPEAT OF POSSIBLE SEVERE WEATHER AS
MOISTURE AND INSTABILITY REMAINS IN PLACE. THUNDERSTORMS WILL AGAIN
DEVELOP IN THE AFTERNOON HOURS WITH THE MAIN THREAT BEING LARGE
HAIL...AND DAMAGING WINDS. THE THREAT WILL LAST THROUGH THE LATE
EVENING HOURS.

PATTERN BEGINS TO CHANGE TUESDAY AS PACNW TROUGH DIGS SOUTH TOWARD
SOUTHERN CALIFORNIA AND RIDGE OVER THE SOUTHERN PLAINS AMPLIFIES
PUTTING AND END TO THE IMPULSES RIDING OVER THE ROCKIES CAUSING
THE SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL WARM INTO THE
LOWER TO MIDDLE UPPER 80S BY MID WEEK AND INTO THE 90S TOWARD
THE END OF THE WEEK.

BURTIS
&&

.AVIATION...
511 PM MDT SUN JUN 14 2009

FOR 00Z TAFS...AVIATION CONCERNS INCLUDE CONVECTION TONIGHT AND LOW
STRATUS/FOG DURING THE LATE OVERNIGHT TO EARLY MONDAY MORNING
PERIOD. SIGNS THAT AN MCS WAS DEVELOPING IN EASTERN COLORADO THIS
AFTERNOON...AND GIVEN VERY MOIST/UNSTABLE AIRMASS AHEAD OF IT IN
KANSAS AND NEBRASKA IT SHOULD EASILY BE MAINTAINED ACROSS THE LOCAL
AREA. STRONG GUSTY WINDS WILL BE POSSIBLE ALONG/AHEAD OF THE LINE OF
STORMS...AS WELL AS LARGE HAIL UNDER STRONGER PRECIPITATION CORES.
NOCTURNAL LOW LEVEL JET SHOULD KEEP A THREAT OF THUNDERSTORMS
THROUGH AT LEAST 06Z...FOLLOWED BY LOW STRATUS DECK AND FOG INTO
MONDAY MORNING.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 14, 9:34 AM MST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT SUN JUN 14 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT SUN JUN 14 2009 /1134 AM CDT SUN JUN 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA AFTER
3 PM CDT (2 PM MDT). LARGE HAIL IN EXCESS OF GOLF BALL
SIZE...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE.
THERE IS ALSO A THREAT FOR A FEW TORNADOES LATE THIS AFTERNOON AND
EARLY THIS EVENING.

AS THUNDERSTORMS MOVE EAST AND INCREASE IN COVERAGE OVERNIGHT...LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE.
LOCATIONS THAT RECEIVED HEAVY RAIN OVER THE PAST SEVERAL DAYS MAY
EXPERIENCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE ONCE AGAIN ON MONDAY AFTERNOON AND EVENING.
THE PROBABILITY FOR HAZARDOUS WEATHER REMAINS LOW TUESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING.

JRM

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 14, 4:51 PM MST
Where
Kit Carson County, 15 mi N of Flagler
Measured
1 in hail
Reported by
Public
Coordinates
39.517, -103.070

Hail, Yuma

When
June 14, 5:34 PM MST
Where
Yuma County, 2 mi SE of Yuma
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.099, -102.693

Hail, Kit Carson

When
June 14, 7:15 PM MST
Where
Kit Carson County, 7 mi NW of Burlington
Measured
0.88 in hail
Reported by
Public
Coordinates
39.372, -102.363

Hail, Kit Carson

When
June 14, 7:17 PM MST
Where
Kit Carson County, 3 mi NW of Burlington
Measured
1.5 in hail
Reported by
Public
Coordinates
39.331, -102.310

The hail was mostly dime size but a few hailstones were as large as ping pong balls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169924, 169925, 169926, 169927.